MAUDE Adverse Event Report: BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCALIBUR¿ FLOW CYTOMETER; COUNTER, DIFFERENTIAL CELL

BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCALIBUR¿ FLOW CYTOMETER; COUNTER, DIFFERENTIAL CELL
Model Number 342975
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/04/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that bd facscalibur¿ flow cytometer acquired erroneous results on patient samples.The following information was provided by the initial reporter: "as per the mention on the entry description " some patients' results for cd45 are not consistent with the count provided by the hematological contactor." so could you please provide the patient safety question ? are there erroneous results on patient samples for diagnostic test? if yes, go to question, if no, no further questions required.Yes.Was there any delay of treatment due to the issue? go to question, no.3.If patient samples were redrawn, was there any change or delay of treatment? go to question, no.Was there any physical harm/injury to the patient due to the issue? if yes, go to question, if no, no further questions required.No.Provide details how and to what extent? go to question, what is the current medical status? no further questions required.No.How many wrong results were obtained? 3 patients reported.What confirmatory test was performed to determine the false positive/negative result? the result of two hematological counters was used, which found a difference in the leukocyte count.Have any incorrect results been reported to physicians? no.If yes, were any patients treated based on erroneous results? no results have been released.If so, did the incorrect treatment have any harm to the patient? no.Client reports the low, medium and high controls are out of range, presenting values much lower than expected.In addition, he reports that some patients' results for cd45 are not consistent with the count provided by the hematological contactor.Cleaning and bubble removal procedures already performed, repeated controls with new supplies, samples and reagents.".
 
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.Initial reporter name and address: (b)(6).
 
Additional Manufacturer Narrative
The following fields have been updated with additional information: d.9.Device available for eval? yes.D.9 returned to manufacturer on: 15-jul-2022.H.2 device eval by manufacturer?: yes.Investigation summary: scope of issue: the scope of issue is only limited to facscalibur cytometer 4 color basic ivd, part # 342975, serial # (b)(6).Problem statement: customer reported a complaint regarding the instrument producing erroneous results.Manufacturing defect trend: there are zero qns (quality notifications) related to the reported issue.Date range from 04may2021 to date 04may2022.Complaint trend: there are 22 complaints related to the issue of erroneous results.These complaints can be found in the attached complaint trend file.Date range from 04may2021 to date 04may2022.Manufacturing device history record (dhr) review: part # 342975, serial # (b)(6), file #342975-342975-e34297502503-100166852-14, was reviewed.The instrument met all the manufacturing specifications prior to release.Investigation result / analysis: the investigation was performed and based on the review of the complaint trend, defect trend, dhr, risk analysis and servicemax, the root cause of the erroneous results was due to a misaligned focus lens.The customer had initially reported that the low, medium, and high controls were all lower than expected and that some patient results had inconsistent event counts.An fse (field service engineer) was dispatched onsite and checked the performance of the instrument with adjustment beads.The two lasers were found to be aligned, so the fse adjusted the focus lens and realigned the lasers.They then performed the 4c calibration which passed with no issue.Next, the fse asked the operators to prepare a new set of controls.These controls were within specifications so the instrument was returned to the customer as it was performing as expected.No parts were requested for evaluation as there were no parts replaced.Although the unexpected results were from patient samples who may be affected by an incorrect analysis of their samples, no patient was treated nor harmed from incorrect results.The results were captured prior to any diagnostic decision and these results were easily identified as erroneous.Proper daily and monthly cleaning and maintenance can help maintain a healthy system, and can be found in the bd facscalibur¿ instructions for use, 23-12911-02 rev.1/vers.A.The safety risk of this hazard has been identified to be within the acceptable level.Service max review: review of related work order #: (b)(4), case # (b)(4).Install date: 22jul2014 defective part number: n/a.Work order notes: subject / reported: unexpected results.Problem description: client reports the low, medium and high controls are out of range, presenting values much lower than expected.In addition, he reports that some patients' results for cd45 are not consistent with the count provided by the hematological contactor.Cleaning and bubble removal procedures already performed, repeated controls with new supplies, samples and reagents.Work performed: arriving at the customer, i performed a check using the adjustment beads.The 2 lasers were well aligned.So i made an adjustment to the focus lens and realigned the lasers in the sequence.After obtaining specified values, i performed the 4c calibrate which was successfully approved.So i asked the operators to prepare a new set of controls and read them on the equipment.Control results were within specifications, with significant improvements in points claimed by the customer.Therefore, the equipment was released for routine use.Service performed according to the facscalibur doc no.335956 rev 04 version c.Cause: focus lens adjustment.Solution: equipment released for use.Returned sample evaluation: a return sample was not requested because there were no replaced parts.Risk analysis: risk management file part # 342973-01ra, rev.01/vers.A, bd facscalibur 3 color basic ivd risk analysis was reviewed.No new hazards have been identified and the current mitigation is sufficient.Hazard(s) identified? yes or no? item: focus lens in collection optics.Function: collect light.Potential failure mode: lack of sensitivity.Potential effect(s) of failure: erroneous data.Potential cause(s)/mechanism(s) of failure: lens assembled wrong.Current controls: car #185, co #45307 - oms 341660.Recommended actions: none.Initial severity: 5.Initial occurrence: 3.Initial detection: 3.Initial rpn: 45.Mitigation(s) sufficient: yes or no? root cause: based on the investigation results the root cause of the erroneous results was due to a misaligned focus lens.Conclusion: based on the investigation results the root cause of the erroneous results was due to a misaligned focus lens.The fse performed a check on the instrument using adjustment beads and found the 2 lasers to be well aligned.The fse then adjusted the focus lens, realigned the lasers, and performed the 4c calibration.Finally, the fse asked the operators to prepare a new set of controls, which were within specifications, and the instrument was confirmed to be functioning as expected.No one was harmed or injured, and no medical diagnosis was performed due to the erroneous results.The safety risk of this hazard has been identified to be within the acceptable level.Supporting document: n/a.
 
Event or Problem Description
It was reported that bd facscalibur¿ flow cytometer acquired erroneous results on patient samples.The following information was provided by the initial reporter: "as per the mention on the entry description " some patients' results for cd45 are not consistent with the count provided by the hematological contactor." so could you please provide the patient safety question ? 1.Are there erroneous results on patient samples for diagnostic test? (if yes, go to question #2, if no, no further questions required.) yes.2.Was there any delay of treatment due to the issue? (go to question #3) no.3.If patient samples were redrawn, was there any change or delay of treatment? (go to question #4) no.4.Was there any physical harm/injury to the patient due to the issue? (if yes, go to question #5.If no, no further questions required) no.5.Provide details - how and to what extent? (go to question #6).6.What is the current medical status? (no further questions required.)no.How many wrong results were obtained? 3 patients reported.What confirmatory test was performed to determine the false positive/negative result? the result of two hematological counters was used, which found a difference in the leukocyte count.Have any incorrect results been reported to physicians? no.If yes, were any patients treated based on erroneous results? no results have been released.If so, did the incorrect treatment have any harm to the patient(s)? no.Client reports the low, medium and high controls are out of range, presenting values much lower than expected.In addition, he reports that some patients' results for cd45 are not consistent with the count provided by the hematological contactor.Cleaning and bubble removal procedures already performed, repeated controls with new supplies, samples and reagents.".

Brand Name
BD FACSCALIBUR¿ FLOW CYTOMETER
Common Device Name
COUNTER, DIFFERENTIAL CELL
Manufacturer (Section D)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
Manufacturer (Section G)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key14399655
Report Number2916837-2022-00124
Device Sequence Number5489968
Product Code GKZ
UDI-Device Identifier00382903429752
UDI-Public00382903429752
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K923790
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number342975
Device Catalogue Number342975
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/04/2022
Supplement Date Received by Manufacturer07/19/2022
Initial Report FDA Received Date05/13/2022
Supplement Report FDA Received Date07/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/30/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown